It’s never good when pharmacy errors occur, especially to the most innocent among us. Unfortunately, children are often on the receiving end on medication mix-ups due to wrong dosages and sound-alike and look-alike medications. For example, a prescription could be written for the correct medication, but the wrong medication could be filled by mistake—impacting innocent children.
Recently, an article published by Pharmacy Times looked at the medication mix-ups that occur between two drugs—methylphenidate and methadone. In one example, a community pharmacy dispensed methadone instead of methylphenidate to a 7-year-old boy, who normally takes methylphenidate.
Unfortunately, the error wasn’t caught in time, and the boy was given the wrong medication for two days. The mistake was finally realized once the child vomited and became lethargic on the second day. His mother took him to the emergency room, where he was given a naloxone injection and recovered in the pediatric intensive care unit.
After an investigation, it was determined that the patient’s bottle was labeled correctly as methylphenidate 10 mg, but the medication inside the pill bottle was methadone. According to the US Food and Drug Administration (FDA) and the Institute for Safe Medication Practices (ISMP), there have been several reports of drug mix-ups between methadone and methylphenidate.
In another report, the prescription was entered correctly into the computer as methylphenidate 10 mg, with the right strength, quantity and directions. The label was printed with the correct information on it; however, the pharmacy tech pulled a bottle of methadone off of the shelf instead of methylphenidate. The pharmacist double checked the prescription, but did not catch the pharmacy error. According to the FDA, this specific medication error also occurs to children in hospitals.
However, methylphenidate treats narcolepsy and attention deficit hyperactivity disorder, whereas methadone is prescribed to treat moderate to severe pain or to help treat patients for narcotic drug addiction. Although these drugs treat entirely different ailments, they have some commonalities that cause confusion, including:
- Both drugs have the same prefix “meth”
- Both drugs are generally prescribed with a 10 mg strength
- Both drugs are stored near each other
- Both drugs are available from the same manufacturer
- Both drugs even appear on the same e-prescribing ordering screen together
Because of the aforementioned similarities, these drugs are often confused—increasing the risk of child pharmacy error. If you have been injured, or your child was harmed by a negligent pharmacist, please call the pharmacy error lawyers at Kennedy Hodges at 888-526-7616 for a free consultation today. Also, request a free copy of our report, How to Make Pharmacies Pay for Injuries Caused by Medication Errors.